Alert archive / New York / High Wind Watches in 2012
High Wind Watch 4, NWS Albany, NY
NWS Albany, NY issued this high wind watch at Dec 26, 2012, 4:35 AM EST for 4 states. It took effect at Dec 26, 2012, 10:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 26, 2012, 4:35 AM EST (09:35 UTC)
- In effect from
- Dec 26, 2012, 10:00 PM EST
- Expired
- Dec 26, 2012, 12:34 PM EST
- In force
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Columbia County, NY, Dutchess County, NY, Rensselaer County, NY, Washington County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 61 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
595 WWUS71 KALY 260935 NPWALY URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBANY NY 435 AM EST WED DEC 26 2012 CTZ001-MAZ001-025-NYZ054-061-066-084-VTZ013-014-262115- /O.NEW.KALY.HW.A.0004.121227T0300Z-121227T1500Z/ NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE- EASTERN RENSSELAER-EASTERN COLUMBIA-EASTERN DUTCHESS- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- INCLUDING THE CITIES OF...TORRINGTON...PITTSFIELD...NORTH ADAMS... GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...HOOSICK FALLS... CHATHAM...PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS... AMENIA...MILLERTON...HUDSON FALLS...FORT EDWARD...CAMBRIDGE... GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE 435 AM EST WED DEC 26 2012 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING. * LOCATIONS...BERKSHIRES...TACONICS...LITCHFIELD HILLS AND SOUTHWEST VERMONT. * HAZARDS...POTENTIALLY DAMAGING WINDS. * WINDS...EAST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH. * TIMING...THIS EVENING THROUGH THURSDAY MORNING. * IMPACTS...STRONG WIND GUSTS WILL BRING DOWN SOME TREES OR TREE LIMBS...WHICH COULD RESULT IN SOME POWER OUTAGES. ALSO LOOSE OBJECTS MAY BE PROPELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
493 WWUS71 KALY 261734 NPWALY URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBANY NY 1234 PM EST WED DEC 26 2012 CTZ001-MAZ001-025-NYZ054-061-066-084-VTZ013-014-261845- /O.CAN.KALY.HW.A.0004.121227T0300Z-121227T1500Z/ NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE- EASTERN RENSSELAER-EASTERN COLUMBIA-EASTERN DUTCHESS- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- INCLUDING THE CITIES OF...TORRINGTON...PITTSFIELD...NORTH ADAMS... GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...HOOSICK FALLS... CHATHAM...PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS... AMENIA...MILLERTON...HUDSON FALLS...FORT EDWARD...CAMBRIDGE... GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE 1234 PM EST WED DEC 26 2012 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE HIGH WIND WATCH FOR THE TACONICS...LITCHFIELD HILLS...BERKSHIRES...AND SOUTHERN GREENS OF VERMONT. THE THREAT LOOKS LESS LIKELY FOR HIGH WIND WARNING WIND GUSTS OR SUSTAINED WINDS. HOWEVER...SOME WIND GUSTS TO 40 TO 50 MPH WILL BE POSSIBLE TONIGHT INTO EARLY THURSDAY MORNING OVER THE SOUTHERN GREENS...BERKSHIRES AND TACONICS. THESE WINDS WILL BE HIGHLIGHTED IN THE WINTER STORM WARNINGS AND OR ADVISORIES. $$ TAW FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this high wind watch went out at Dec 26, 4:17 AM EST, 18 minutes earlier.
Area forecast discussion, Dec 26, 4:17 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
417 AM EST WED DEC 26 2012
.SYNOPSIS...
A MAJOR WINTER STORM WILL MOVE OUT OF THE TENNESSEE VALLEY TODAY...AND
UP THE NORTHEAST COAST TONIGHT AND THURSDAY. WEAK HIGH PRESSURE
WILL BUILD INTO THE NORTHEAST TO END THE WEEK. ANOTHER STORM WILL
ORGANIZE ALONG THE SOUTHEAST ATLANTIC SEABOARD THIS WEEKEND...AND
LIFT OUT TO SEA. IT MAY BRING MORE WINTER WEATHER...MAINLY TO
SOUTHERN SECTIONS OF THE REGION. A SURGE OF COLDER AIR WILL FOLLOW
IN ITS WAKE SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOUDS IN SOME AREAS OF EASTERN NY AND ALONG THE NEW ENGLAND
BORDER ARE QUITE PERSISTENT. 00Z AREA SOUNDINGS SHOW THE INVERSION
AND TRAPPED MOISTURE...AND THE LIGHT LOW LEVEL FLOW THAT IS
ANCHORING THE CLOUD COVER TO THE REGION DUE TO THE FEED OF
MOISTURE WITHIN THE INVERSION. SO...HAVE ADJUSTED THE CLOUD COVER
TO ERODE MUCH SLOWER...AND HAVE NUDGED THE LOW TEMPERATURES UP A
DEGREE OR TWO WHERE THE PERSISTENT CLOUD COVER IS OCCURRING.
HOWEVER...IN AREAS WHERE SKIES HAVE CLEARED...TEMPS HAVE PLUMMETED
BELOW FORECAST MINS. HAVE THEREFORE ADJUSTED MINS DOWNWARD FOR
AREAS ACROSS SOUTHERN VT...AS WELL AS ACROSS PORTIONS OF THE
SOUTHERN ADIRONDACKS ACCORDINGLY.
LATER TODAY...HIGH AND MID LEVEL CLOUDS WILL INCREASE RATHER
RAPIDLY FROM THE SOUTHWEST LATER THIS MORNING INTO THE AFTERNOON.
SOME LIGHT SNOW MAY REACH SOUTHERN AREAS ACROSS THE MID HUDSON
VALLEY REGION...NW CT AND THE SE CATSKILLS AROUND OR JUST AFTER
SUNSET. TEMPS SHOULD REACH THE 20S TO LOWER 30S IN VALLEYS...AND
TEENS TO LOWER 20S ACROSS HIGHER ELEVATIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
DETAILS ON UPCOMING WINTER STORM WILL BE UPDATED SHORTLY.
THE STORM AND ITS 500HPA CUTOFF DEPART THURSDAY NIGHT RATHER
QUICKLY WITH WEAK MID LEVEL RIDGING INTO FCA TO END THE WEEK.
MODEST CAA FOLLOWS IN THE STORMS WAKE BUT AIR MASS IS SEASONABLE
WITH MAINLY ZONAL TO SW FLOW ALOFT. TEMPS WILL BE NEAR OR ABV
NORMAL.
SNOW SHOWERS AND OROGRAPHOC SNOW AS PER CSTAR NW FLOW SCENARIO
WILL PERSIS MAINLY IN THE NORTHERN REACHES OF FCA INTO THU NT.
WINDS WILL REMAIN BRISK...BUT MAINLY N-NE MINIMIZING ANY LK EFFECT
INTO FCA. FRI WK SFC HIGH PRESSURE WILL BUILD OVR RGN. MOST
NOTICEABLE CHANGE WILL BE THE DISAPPEARING WIND GRADIENT DURING THE
DAY FRI. IN SPITE OF WK HIGH PRESSURE OVR RGN ITS A DIRTY HIGH WITH
CONSIDERABLE LLVEL MOISTURE TRAPPED IN LLEVELS...AS MID AND HIGH
CLOUDS WITH NEXT SYSTEM BEGIN ENCROACHING INTO RGN LATE FRI NT.
SAT THE REGION IS IMPACTED BY THE NEXT POTENTIAL WINTER EVENT.
THERE IS CONSIDERABLE SPREAD IN THE SOLUTIONS. ITS REALLY A
QUESTION OF HOW MANY OF THE NUMEROUS 500HPA SHORT WVS IN THE FAST
FLOW PHASE OVER THE EASTERN US...THE STRENGTH OF THE RESULTANT
500HPA TROF...AND THE CYCLOGENISUS THAT ORGANIZES IN RESPONSE TO
IT.
THE GEM TAKES THE LOW AND ALL PCPN WITH IT SOUTH AND EAST OF FCA.
THE GFS WITH A SHARPER TROF GLANCES THE SOUTHERN TIER OF RGN WITH
A LIGHT TO MODERATE TYPE SNOW EVENT. THE 00UTC GFS ENSEMBLES HAVE
ABOUT HALF THE MEMBERS PRODUCING 0.7 LIQ AT ALB...ONE OUTLIER OF
1.2 IN LIQ...AND MOST OF THE OTHER HALF TAKING THE EVENT OUT
SOUTH OF RGN..NO QPF SOLUTION. THE OOUTC ECMWF WITH THE GEM...OUT
AND TO THE SOUTH...A NEAR MISS. THE TREND IS MOVING AWAY FROM A SIGNIFICANT
EVENT HERE...BUT ITS 4-5 DAYS OUT AND THERE IS STILL A SIGNAL.
REGARDLESS OF WHERE THE SFC LOW GOES...VARIOUS SHORT WVS...PASSING
ACROSS THE RGN AND CAA...WILL KEEP THREAT OF -SHSN THROUGH SAT NT.
LATE IN THIS PERIOD A SURGE OF COLDER AIR WILL MAKE IT INTO THE
FCA.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
BY SUNDAY REGARDLESS OF HOW IT EVOLVED...THERE'S A 500 HPA TROF
OVER THE NE USA. STRONG CAA IN WAKE OF DEPARTING SFC LOW. WITH SFC
HIGH BUILDING E FM OHIO VLY...SFC FLOW WILL REMAIN N-NW AND
THREAT OF LK RESPONSE IN SPITE OF CAA WILL BE MINIMAL. BYND SUNDAY
THE GFS MODERATES TEMPS SOME AND THIS IS SHIFT FM ITS PVS THINKING.
BUT THE ECMWF...AND HPC KEEP THE COLD SURGES COMING IN LINE WITH
CURRENT EFP. MONDAYS EASTERN SFC HIGH SLIDES OFFSHORE...AND LARGE
ARCTIC HIGH SETTLES INTO N HALF OF THE NATION. SECONDARY CDFNTS
WILL REINFORCE CAA AND MAY TRIGGER BOUTS OF -SHSN. BY LATE IN THE
EFP FLOW MAY BCM MORE FAVORABLE TO LK EFFECT. COLD TEMPS AND
STRONG GRADIENT WILL USHER 2013 IN WITH COLDEST WEATHER OF THE
WINTER. TEMPS WILL BE 10F BLO NORMAL WITH LOWS FM AROUND 0 TO 10
AND MAX IN 20S AT END OF PD. THESE MAY BE LOWER IF THERE'S A GOOD
SNOW PACK IN PLACE. POPULATED WITH MIDNIGHT SHIFT HPC.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN FROM THE NORTH OVERNIGHT INTO EARLY
WEDNESDAY...AHEAD OF A POTENT STORM SYSTEM THAT WILL IMPACT THE
REGION WEDNESDAY NIGHT INTO THURSDAY.
PATCHY LOW CLOUDS...RESULTING FROM MOISTURE TRAPPED BENEATH A LOW
LEVEL INVERSION...WILL CREATE AREAS OF LOW MVFR CIGS AT
KGFL...KALB AND KPSF. THIS AREA OF CLOUDS IS EXPECTED TO ERODE BY
DAYBREAK...BUT VERY SLOWLY. WILL INDICATE MVFR CIGS IN THESE AREAS
UNTIL 08Z...TRENDING TO VFR THEREAFTER.
HIGH CLOUDS WILL BEGIN TO OVERSPREAD THE REGION AFTER
DAYBREAK...THICKENING THIS AFTERNOON...BUT REMAINING AT VFR LEVELS.
SNOW SHOULD OVERSPREAD THE REGION FAIRLY RAPIDLY FROM SOUTH TO
NORTH BETWEEN 23Z/WED AND 03Z/THU. VSBYS SHOULD DROP RAPIDLY TO
IFR ONCE SNOW COMMENCES.
WINDS WILL BE LIGHT OUT OF THE NORTH/NORTHEAST GENERALLY LESS THAN
10 KNOTS THROUGH SUNSET WED. WINDS SHOULD REMAIN FROM THE
NORTHEAST TO EAST...AND INCREASE UP TO 15 KT AFTER 03Z/THU.
OUTLOOK...
WED NIGHT...IFR/LIFR. SN/+SN. SLEET MIXING IN KPSF AND POSSIBLY
AT KALB LATE. PCPN CHANGING TO RAIN AND SLEET AT KPOU.
THU...IFR/LIFR. SNOW AT KGFL. MIXED PCPN AT KALB AND KPSF.
CHANGING TO RAIN AT KPOU.
THU NIGHT...MVFR/IFR. -SHSN LIKELY AT KGFL IN THE
EVENING...OTHERWISE CHC -SHSN.
FRI...VFR. NO SIG WX.
SAT...VFR/MVFR. CHC -SNOW.
SUN...VFR...NO SIG WX.
&&
.HYDROLOGY...
A MAJOR WINTER STORM WILL IMPACT THE REGION LATE WEDNESDAY INTO
THURSDAY WITH MAINLY MODERATE TO HEAVY SNOW. SLEET...FREEZING
RAIN AND RAIN ARE EXPECTED MAINLY SOUTH AND EAST OF ALBANY WHERE PRECIPITATION
TYPE WILL BE MOST VARIED. WITH THE BULK OF PRECIPITATION IN THE
FCA SNOW...OR FROZEN...THERE SHOULD BE MINIMAL HYDROLOGIC RESPONSE
EXCEPT SOME MODEST WITHIN BANK RISES IN SOUTHEAST NEW YORK AND
LITCHFIELD COUNTY CONNECTICUT.
THURSDAY NIGHT INTO SATURDAY WILL BE FAIR WITH SCATTERED SNOW
SHOWERS. SOME LIGHT SNOW IS POSSIBLE LATE SATURDAY INTO SUNDAY.
THE NEW WEEK WILL BE COLDER AND ICE MAY BEGIN TO FORM ON RIVERS
AND LAKES.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
CTZ001.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
THURSDAY FOR CTZ001-013.
NY...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY FOR NYZ032-033-038>043-047>054-058-061-063-
082>084.
HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
NYZ054-061-066-084.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
THURSDAY FOR NYZ059-060-064>066.
MA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY FOR MAZ001-025.
HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
MAZ001-025.
VT...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY FOR VTZ013>015.
HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
VTZ013-014.
&&
SYNOPSIS...SNYDER
NEAR TERM...KL
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...KL
HYDROLOGY...SNYDERHazardous weather outlook, Dec 25, 9:36 PM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 936 PM EST TUE DEC 25 2012 CTZ001-013-MAZ001-025-NYZ049-050-052>054-059>061-064>066-261200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-EASTERN SCHENECTADY-SOUTHERN SARATOGA- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS- 936 PM EST TUE DEC 25 2012 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...MID HUDSON VALLEY...TACONICS...BERKSHIRES AND NORTHWESTERN CONNECTICUT. .DAY ONE...OVERNIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-038>043-047-048-051-058-063-082>084-VTZ013>015-261200- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE- WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON- BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 936 PM EST TUE DEC 25 2012 ...WINTER STORM WARNING IN EFFECT FROM 7 PM WEDNESDAY TO 7 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK VALLEY...SCHOHARIE VALLEY...HELDERBERGS...EASTERN CATSKILLS...SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT. .DAY ONE...OVERNIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 4:31 AM EST | Winter Weather Advisory | ALY | Columbia, Dutchess, Greene, Ulster | 32 hr |
Nearby
High Wind Watches in New York, 2012High Wind Watches in Vermont, 2012High Wind Watches in Massachusetts, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.